|Detectable Viral Load
May 16, 2001
Hi Doctor, I started on viracept and combivir viral load 66000 cd4 at 117 in April 20. I quickly went to undetectable at <400.(about 3 months). I did gain quite a bit of weight though about 30 pounds so the doctor thought a change to sustiva/combivir could help my feeling always hungry. I switched in September 2000. In January my viral load was 450 tcells 485. I had a retest in February and it was 714. The doctor said this was the same result as in January. My latest retest shows viral load 759 and t-cells at 387. He said once again that basically there was no change in the results and that the tcell drop was within normal testing parameters. He said I should stay the course on the sustiva/combivir. Any thoughts or comments on issues I can bring up to him on my next visit? Thanks Mark
| Response from Dr. Holodniy
You have what we call a discordant response. That is, your CD4 count is hanging in there, but you are stuck with a low level detectable viral load. My suspicion is (assuming that you are adherent), that you probably have some drug resistance that has developed. A resistance test might be useful here, given that this is your second regimen, I would want to know what drugs are still active for you. Now, your viral load is at the lower level of detection for resistance assays, so it might be tough for you to get a lab to have that test done. Alternatively, you can take a wait and see attitude, for a couple of reasons. Many people in your situation actually sit with a low level detectable viral load for months and months, and their CD4 counts don't change. This is related to the fact that resistance has created a wimply virus that doesn't replicate very well. So, some docs are keeping patients on their regimens like this, even though they may have resistance and it sounds counterintuitive. The alternative is to change now. You still have options in terms of alternative combinations, but that might expose you to toxicities, interactions unnecessarily. MH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.